Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Houston/Galveston, TX

June 13, 2004Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 13, 2004, 6:46 PM CDT for Harris County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 6:46 PM CDT (23:46 UTC)
Expired
Jun 13, 2004, 8:45 PM CDT
In force
119 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Harris County, TX

The radar

The Houston radar (KHGX), 34 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 132347
FFWHOU
TXC201-140145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
646 PM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 845 PM CDT

* AT 641 PM CDT... NUMEROUS REPORTS OF STREET FLOODING WERE BEING 
REPORTED FROM MEDIA AND THE SHERIFFS OFFICE IN THE DOWNTOWN AREA 
TOWARD THE MEDICAL CENTER AREA. 

* FLOODING IS EXPECTED IN OR NEAR...
  THE MEDICAL CENTER...DOWNTOWN...MEYERLAND...HOBBY 
AIRPORT...ELLINGTON FIELD.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2990 9501 2984 9493 2962 9499 2951 9514
          2962 9530 2960 9545 2964 9553 2991 9543
          3006 9509

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:32 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 2:32 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
232 PM CDT SUN JUN 13 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS
PORTIONS OF SOUTHEAST TEXAS MAINLY ALONG AND NORTH OF I-10 WHERE IT
APPEARS THAT THE BEST LOW LEVEL CONVERGENCE CAN BE FOUND. SOME CELL
TRAINING MAY LEAD TO SOME LOCALIZED 2 TO 3 INCH RAINFALL TOTALS AND
WE COULD GET SOME HAIL BEFORE ACTIVITY BEGINS TO WIND DOWN THIS
EVENING. ALL EYES THEN BEGIN TO TURN TO THE GULF WHERE IT APPEARS
THAT THE TROPICAL DISTURBANCE SOUTHEAST OF BROWNSVILLE IS BECOMING
BETTER ORGANIZED. AN AIRCRAFT IS INVESTIGATING THE SYSTEM THIS
AFTERNOON. MODELS CONTINUE THEIR ADVERTISEMENT OF INCREASING RAIN
CHANCES THROUGH MIDWEEK ACROSS SOUTHEAST TEXAS AS MOISTURE FROM THE
DISTURBANCE BUILDS TO THE NORTH AND NORTHWEST TOWARD THE GULF COAST
AND A MID/UPPER LEVEL LOW CLOSES OFF OFF SOMEWHERE BETWEEN OUR AREA
AND THE CORPUS CHRISTI AREA. A DEEP TROPICAL AIRMASS WITH PRECIP
WATER VALUES ABOVE 2 INCHES WILL FLOW INTO THE WESTERN AND CENTRAL
GULF COAST STATES WHERE EXCESSIVE RAINFALL IS POSSIBLE AS THE
TROPICAL SYSTEM GENERALLY MOVES TO THE NORTH. EXACT LOCATION AND
STRENGTH OF THE TEXAS CLOSED LOW WILL BE OUR MAIN PLAYER IN
DETERMINING WHETHER OR NOT SOME OF OUR AREA GETS HEAVY RAINFALL.
MODELS ARE INDICATING THAT THE CIRCULATION MIGHT END UP TO OUR WEST
WHICH WOULD BRING THE DEEPER MOISTURE INTO OUR AREA. WILL CALL FOR
40% POPS ON MONDAY AND RAISE THEM TO 60% ON TUESDAY DURING THE
SUGGESTED TIME OF BEST GULF INFLOW. IT IS POSSIBLE THAT THE MID/
UPPER LEVEL LOW MEANDERS AROUND THE AREA FOR A COUPLE OF DAYS AND
GIVES US SEVERAL ROUNDS OF HEAVY RAINFALL. OUR HAZARDOUS WEATHER
OUTLOOK ALREADY TALKS ABOUT THE HEAVY RAIN THREAT. FOR NOW...WILL
NOT MENTION THIS IN THE ZONES. THE FORECAST WILL CONTINUE TO CALL FOR
A GRADUAL DRYING OUT AND WARMER TEMPERATURES TOWARD THE END OF THE
WEEK AND NEXT WEEKEND AS RIDGING BEGINS TO REPLACE THIS WEEKS MESS.
41/38
&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 91 74 89 75 / 20 30 30 50 30
HOUSTON (IAH)         75 90 75 88 75 / 20 40 30 60 30
GALVESTON (GLS)       79 87 79 86 79 / 20 40 30 60 30
&&
Hazardous weather outlook, Jun 13, 7:00 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SUN JUN 13 2004

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
700 AM CDT SUN JUN 13 2004

.DAY ONE...TODAY AND TONIGHT.
A LARGE BROAD AREA OF LOW PRESSURE OVER THE GULF OF MEXICO WILL DRIFT
NORTHWEST TODAY AND TONIGHT AND IS BEING MONITORED FOR TROPICAL
CYCLONE DEVELOPMENT. A HURRICANE HUNTER AIRCRAFT IS SCHEDULED TO
INVESTIGATE THE DISTURBANCE THIS AFTERNOON IF NECESSARY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DEEP TROPICAL MOISTURE ASSOCIATED WITH THE GULF DISTURBANCE WILL
GRADUALLY SPREAD NORTHWARD INTO THE NORTH CENTRAL GULF COAST STATES
WITH THE WESTERN EDGE OF THIS MOISTURE POSSIBLY AFFECTING SOUTHEAST BY
LATE MONDAY. THIS DEEP MOISTURE...COUPLED WITH MERGING UPPER
LEVEL DISTURBANCES...WILL CREATE THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL ACROSS SOUTHEAST TEXAS BEGINNING TUESDAY. THERE IS A LOT
OF UNCERTAINTY AT THIS TIME CONCERNING RAINFALL AMOUNTS AROUND
MID-WEEK DUE TO THE POSSIBILITY OF TROPICAL CYCLONE FORMATION
PRIOR TO THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 13, 6:02 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
602 PM CDT SUN JUN 13 2004

GMZ335-TXZ200-213-227-132345-
FORT BEND-GALVESTON BAY-HARRIS-LIBERTY-
602 PM CDT SUN JUN 13 2004

...STRONG GUSTY WINDS ACCOMPANYING A CLUSTER OF THUNDERSTORMS IN
CENTRAL AND NORTHEASTERN HARRIS COUNTY...

A CLUSTER OF STORMS MERGED OVER THE AREA ALONG THE HIGHWAY 59
CORRIDOR FROM NEAR BELTWAY ON THE NORTH SIDE TO NEAR THE DOWNTOWN
HOUSTON AREA. GUSTY WINDS OF 25 TO 45 MPH MAY BE POSSIBLE IN THIS
AREA. THE COOL OUTFLOW BOUNDARY FROM THIS CLUSTER WILL MOVE
SOUTHEAST AND MAY REACH THE EXTREME NORTHWEST PORTIONS OF
GALVESTON BAY WITH NORTHWESTERLY WINDS OF 20 TO 30 KNOTS POSSIBLE.
MARINERS IN THE UPPER PORTIONS OF GALVESTON BAY SHOULD BE ON THE
LOOKOUT FOR ABRUPT CHANGES IN THE WINDS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:35 PM CDTSevere Thunderstorm WarningHGXWalker40 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningHGXHarris32 min
Jun 13, 6:31 PM CDTSpecial Marine WarningHGX89 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.